Alert archive / North Carolina / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 25, NWS Wilmington, NC

June 3, 2004Brunswick County, North Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at Jun 3, 2004, 2:28 PM EDT for Brunswick County, North Carolina. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 3, 2004, 2:28 PM EDT (18:28 UTC)
Expired
Jun 3, 2004, 3:15 PM EDT
In force
47 min
Issued by
NWS Wilmington, NC
Area
Counties, with a storm outline in the text

County Brunswick County, NC

The radar

The Wilmington radar (KLTX), 42 km from the middle of the area, began a volume at 18:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 6.5 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2004-06-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1299 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2004-06-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.193958Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1299 J/kg
Mixed-layer CIN
-57 J/kg
Mixed-layer LCL
849 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

759 
WUUS52 KILM 031828
SVRILM
NCC019-031915-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
228 PM EDT THU JUN 3 2004

THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BRUNSWICK COUNTY IN SOUTHEAST NORTH CAROLINA

* UNTIL 315 PM EDT

* AT 223 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES
  SOUTHWEST OF MACO...OR 10 MILES WEST OF LELAND...AND MOVING
  NORTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   MACO AROUND 240 PM
   LELAND AROUND 245 PM

MORE DANGEROUS THUNDERSTORMS MAY DEVELOP AND AFFECT OTHER COMMUNITIES
IN THE WARNED AREA.

IF YOU OBSERVE SEVERE WEATHER OR WEATHER RELATED DAMAGE...REPORT IT
TO THE NEAREST LAW ENFORCEMENT AGENCY AND ASK THEM TO RELAY THE
REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN WILMINGTON
NC.

LAT...LON 3434 7804 3425 7797 3420 7797 3417 7807
          3411 7820 3421 7828 3425 7824 3433 7818
          3436 7814

$$

HAWKINS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 3, 10:38 AM EDT, 3 hours 50 minutes earlier.

Area forecast discussion, Jun 3, 10:38 AM EDT, 3 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
1038 AM EDT THU JUN 3 2004

.DISCUSSION...
SHOWERS AND THUNDERSTORMS ARE BEGINNING TO INCREASE IN COVERAGE
ACROSS SOUTH CAROLINA PORTION OF CWA. EXPECT THIS TREND TO CONTINUE
IN JUICY AND UNSTABLE AIRMASS AHEAD OF COLD FRONT STILL WELL
UPSTREAM. OMEGA FIELDS JUSTIFY BUMPING POPS BACK UP TO 40 FROM 20
PERCENT.

FORECAST AREA IS IN A SLIGHT RISK OF SEVERE TODAY. NOT MUCH IN THE
WAY OF UPPER SUPPORT OR STRONG WINDS ALOFT THIS AFTERNOON. DRY AIR
IN MID LEVELS CONDUCIVE FOR DOWNBURSTS. WET BULBS ZEROS DOWN TO
ABOUT 10 KFT AND SO HAIL ALSO A POSSIBILITY. EXPECT MAINLY THOUGH
SOME HEAVY RAIN...AS STORMS ARE MOVING AT LESS THAN 15 MPH. ONE TO

TWEAKED TEMPS AND DEWPOINTS UP TO MATCH CURRENT CONDITIONS.
&&

.MARINE...
PRESSURE PATTERN REMAINS QUITE MESSY OVER THE CAROLINAS...WITH WEAK
TROFFING OVER THE PIEDMONT AND JUST OFF THE COAST.  WILL MAINTAIN
LIGHT SW WINDS THROUGH THE AFTERNOON.  BEYOND THAT AM NOT TOO FOND
OF ETA/GFS/NGM...SO NOT INCLINED TO MAKE ANY REAL CHANGES UNTIL
AFTER 12Z RUNS COME IN.
&&

.PRELIMINARY POINT TEMPS/POPS...
WILMINGTON     90  70  80  66 /  40  40  60  40
FLORENCE       92  65  82  64 /  40  40  50  30
LUMBERTON      92  65  81  63 /  40  40  60  40
MYRTLE BEACH   87  71  82  67 /  40  40  60  40
&&

.ILM WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
SC...NONE.
&&

PUBLIC: RJD
MARINE: RAS
Hazardous weather outlook, Jun 3, 4:08 AM EDT, 10 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
408 AM EDT THU JUN 3 2004

NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-040806-
BLADEN-BRUNSWICK-COLUMBUS-DARLINGTON-DILLON-FLORENCE-GEORGETOWN-
HORRY-MARION-MARLBORO-NEW HANOVER-PENDER-ROBESON-WILLIAMSBURG-
408 AM EDT THU JUN 3 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NORTH CAROLINA
AND NORTHEASTERN SOUTH CAROLINA.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

HAZARDOUS WEATHER IS NOT EXPECTED.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

03

In the hours before

Local storm report, Jun 3, 1:36 PM EDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
136 PM EDT THU JUN 03 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1255 PM     HAIL             1 NW RED BLUFF          33.91N 78.85W
06/03/2004  0.88 INCH        HORRY              SC   LAW ENFORCEMENT

1205 PM     HAIL             CONWAY                  33.84N 79.05W
06/03/2004  0.88 INCH        HORRY              SC   BROADCAST MEDIA

&&

HAWKINS
Special weather statement, Jun 3, 2:15 PM EDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
215 PM EDT THU JUN 3 2004

NCZ096-097-099>101-031900-
BLADEN NC-BRUNSWICK NC-COLUMBUS NC-NEW HANOVER NC-PENDER NC-
215 PM EDT THU JUN 3 2004

...STRONG THUNDERSTORMS OVER COLUMBUS AND BRUNSWICK COUNTIES...

AT 210 PM EDT...STRONG THUNDERSTORMS WERE OCCURRING ALONG A LINE
EXTENDING FROM NEAR ORTON PLANTATION TO 5 MILES NORTHEAST OF
CHADBOURN....MOVING NORTH NORTHEAST AT 15 MPH.

THESE THUNDERSTORMS WILL REACH A CASTLE HAYNE TO CLARKTON LINE BY
230 PM.

THE STRONGEST THUNDERSTORMS HAVE THE CAPABILITY OF PRODUCING PENNY
SIZED HAIL
AND WIND GUSTS OF 60 MPH. ALSO VERY HEAVY RAIN WITH AMOUNTS OF 1 TO
2 INCHES ARE POSSIBLE IN THE STRONGEST STORMS.

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES. FOR
ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT
HTTP://WWW.ERH.NOAA.GOV/ILM

HAWKINS

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 3, 2:44 PM EDTSevere Thunderstorm WarningILMNew Hanover46 min
Jun 3, 2:58 PM EDTSevere Thunderstorm WarningILMPender62 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.